Structure of solutions for continuous linear programs with constant coefficients

Evgeny Shindin, Gideon Weiss

Research output: Contribution to journalArticlepeer-review


We consider continuous linear programs over a continuous finite time horizon T, with linear cost coefficient functions, linear right-hand side functions, and a constant coefficient matrix, as well as their symmetric dual. We search for optimal solutions in the space of measures or of functions of bounded variation. These models generalize the separated continuous linear programming models and their various duals, as formulated in the past by Anderson, by Pullan, and by Weiss. In a recent paper, we have shown that under a Slater-type condition, these problems possess optimal strongly dual solutions. In this paper, we give a detailed description of optimal solutions and define a combinatorial analogue to basic solutions of standard LP. We also show that feasibility implies existence of strongly dual optimal solutions without requiring the Slater condition. We present several examples to illustrate the richness and complexity of these solutions.

Original languageEnglish
Pages (from-to)1276-1297
Number of pages22
JournalSIAM Journal on Optimization
Issue number3
StatePublished - 2015

Bibliographical note

Publisher Copyright:
© 2015 Society for Industrial and Applied Mathematics.


  • Continuous linear programming
  • Optimal sequence of bases
  • Optimization in the space of measures
  • Strong duality
  • Structure of solutions
  • Symmetric dual

ASJC Scopus subject areas

  • Software
  • Theoretical Computer Science


Dive into the research topics of 'Structure of solutions for continuous linear programs with constant coefficients'. Together they form a unique fingerprint.

Cite this